Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 29, NWS Missoula, MT

June 29, 2007Lincoln County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 29, 2007, 6:29 PM MDT for Lincoln County, Montana. It was in force for 61 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2007, 6:29 PM MDT (00:29 UTC)
Expired
Jun 29, 2007, 7:30 PM MDT
In force
61 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Lincoln County, MT

The radar

The Spokane radar (KOTX), 185 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 7:00 PM MDTTSTM WND DMG4 Sw Libby, MT*** 1 INJ *** THUNDERSTORM WINDS BLEW ONE LARGE TREE DOWN ON A HIKER 4 MILES UP ON THE CEDAR CREEK TRAIL. SEARCH AND RESCUE REPORTED NUMEROUS TREES DOWN ON TRAIL AS THEY WERE ENROUTE TO INJURED HIKER.
Jun 29, 7:00 PM MDTTSTM WND DMGLibby, MTUSPS REPORTED 5 ASPEN TREES BLOWN DOWN IN LIBBY.
Jun 29, 7:00 PM MDTTSTM WND DMGTroy, MTNUMEROUS LARGE TREE LIMBS DOWN ON POWERLINES REPORTED BY SPOTTER.
Jun 29, 7:00 PM MDTNON-TSTM WND DMG5 Nw Troy, MTWEATHER SPOTTER REPORTED NUMEROUS TREES BLOWN DOWN AND POWERPOLES SNAPPED ON OBRIEN ROAD BEHIND THE KOOTENAI RIVER CAMPGROUND. WIND GUSTS WERE ESTIMATED TO BE 70-75 MPH.
Jun 29, 7:01 PM MDTTSTM WND DMGTroy, MTESTIMATED THUNDERSTORM WIND GUSTS OF 60-70 MPH BLEW NUMEROUS LARGE TREE LIMBS DOWN ON POWERLINES.
Jun 29, 7:20 PM MDTTSTM WND DMGLibby, MTSEVERAL LARGE TREES DOWNED ON POWERLINES NEAR DOWNTOWN LIBBY
Jun 29, 7:20 PM MDTTSTM WND DMGYaak, MTTHUNDERSTORM WIND GUSTS ESTIMATED TO 70 MPH WITH POWER OUTAGES AND TREES BENDING AT 45 DEGREES.
Jun 29, 7:21 PM MDTTSTM WND DMG2 S Yaak, MTAPPROXIMATELY 15 MEDIUM SIZED TREES BLOWN DOWN ON SOUTH FORK ROAD FROM STRAIGHT LINE WINDS.
Jun 29, 7:30 PM MDTTSTM WND DMGLibby, MTSPOTTER REPORTED THUNDERSTORM WIND DAMAGE WITH TREES ON POWER LINES.
Jun 29, 7:40 PM MDTTSTM WND DMGLibby, MTLINCOLN COUNTY DES COORDINATOR REPORTED LARGE TREE LIMBS DOWN WITH SOME FIRES STARTED BY LIGHTNING.
Jun 29, 7:40 PM MDTTSTM WND DMGYaak, MTWIND SPREAD THUNDERSTORM WIND DAMAGE REPORTED IN YAAK. NUMEROUS TREES DOWN ON HOUSES AND VEHICLES FROM STRAIGHT LINE WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2007-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2007-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 300030
SVRMSO
MTC053-300130-
/O.NEW.KMSO.SV.W.0029.070630T0029Z-070630T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
629 PM MDT FRI JUN 29 2007

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LINCOLN COUNTY IN NORTHWEST MONTANA...

* UNTIL 730 PM MDT(630 PM PDT).

* AT 525 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DIME SIZE HAIL...AND DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 28 MILES SOUTHWEST OF
  TROY...OR ABOUT 16 MILES SOUTHEAST OF SANDPOINT...AND WAS MOVING
  NORTHEAST AT 45 MPH.

  THIS STORM HAS A HISTORY OF PRODUCING SEVERE THUNDERSTORM WIND GUSTS
  TO 65 MPH...WIND DAMAGE...AND LARGE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TROY AROUND 700 PM MDT...
  LIBBY AROUND 705 PM MDT.

DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL
IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4899 11475 4874 11482 4867 11489 4820 11568
      4822 11568 4826 11573 4826 11577 4822 11581
      4816 11601 4895 11606 4900 11604

$$
HENRY
1 follow-up statement
000 
WWUS55 KMSO 300100
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
658 PM MDT FRI JUN 29 2007

MTC053-300130-
/O.CON.KMSO.SV.W.0029.000000T0000Z-070630T0130Z/
LINCOLN MT-
658 PM MDT FRI JUN 29 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHWESTERN LINCOLN COUNTY...

* AT 655 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DESTRUCTIVE
  WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR KOOTENAI
  FALLS...OR ABOUT 13 MILES WEST OF LIBBY...AND WAS MOVING NORTHEAST
  AT 55 MPH.

  THIS STORM HAS A LONG HISTORY OF PRODUCING 60 TO 70 MPH            
  WINDS...WIND DAMAGE AND LARGE HAIL. IN ADDITION THUNDERSTORM WINDS 
  HAVE PRODUCED POWER OUTAGES ACROSS TROY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIBBY AROUND 705 PM MDT...
  YAAK AROUND 720 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4899 11475 4874 11482 4867 11489 4820 11568
      4822 11568 4826 11573 4826 11577 4822 11581
      4816 11601 4895 11606 4900 11604

$$
HENRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:26 PM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 29, 2:26 PM MDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
226 PM MDT FRI JUN 29 2007

.DISCUSSION...AN UPPER TROUGH OF LOW PRESSURE WILL RAPIDLY SHIFT
NORTHEASTWARD ACROSS NORTHERN IDAHO AND WESTERN MONTANA THROUGH
THIS EVENING. THIS FEATURE IS CAUSING THE SURFACE COLD FRONT TO
REDEVELOP OVER IDAHO THIS AFTERNOON AND WILL SHIFT EASTWARD ACROSS
WESTERN MONTANA THROUGH THE EVENING. THE ATMOSPHERE AHEAD OF THIS
TROUGH IS BECOMING QUITE UNSTABLE. THE BIG QUESTION IS WHETHER WE WILL
SEE ANY SEVERE WEATHER. AT THIS POINT...IT LOOKS LIKE A
SIGNIFICANT AREA OF SHOWERS AND THUNDERSTORMS WILL SWEEP ACROSS
MAINLY NORTHWEST MONTANA THROUGH THE EVENING. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE WITH WIND PROFILES AND COLDER AIR ALOFT
SUPPORTING BOTH STRONG WINDS AND POSSIBLY LARGE HAIL. THE COLD FRONT
MAY PRODUCE NEAR LAKE WIND ADVISORY WINDS ON FLATHEAD THIS
EVENING. WEAK HIGH PRESSURE IS EXPECTED TO RETURN LATE TONIGHT AND SATURDAY.
ALTHOUGH THE ATMOSPHERE MAY BECOME MARGINALLY UNSTABLE IN THE
AFTERNOON OVER SOUTHWEST MONTANA.

SUNDAY AND MONDAY A SOUTHWESTERLY FLOW ALOFT DEVELOPS. THIS WILL
MAINLY BE A DRY FLOW...BUT THERE IS JUST ENOUGH DYNAMIC SUPPORT
WITH SOME MID LEVEL MOISTURE TO PRODUCE AN ISOLATED THUNDERSTORM
IN SOUTHWEST MONTANA. THE BIG STORY FOR NEXT WEEK WILL BE A VERY
STRONG RIDGE DEVELOPMENT WHICH ALL MODELS ARE NOW INDICATING. THIS
WILL BRING A HOT AND SUNNY JULY 4TH. WEDNESDAY THROUGH FRIDAY WILL
BE VERY WARM AND DRY. TEMPERATURES OF 10 TO 15 DEGREES ABOVE
NORMAL ARE LIKELY ON THE 4TH. THIS TRANSLATES TO THE LOW AND MID
90S. THURSDAY AND FRIDAY TEMPERATURES OF 15 TO 20 DEGREES ABOVE
NORMAL ARE POSSIBLE...WHICH WOULD TRANSLATE TO TEMPERATURES IN THE
MID 90S...POSSIBLY HIGHER IF THE RIDGE IS AS STRONG AS FORECAST.
EXPECT STRONG NIGHTTIME INVERSIONS TO DEVELOP BY TUESDAY NIGHT
THROUGH THE END OF THE WEEK.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL LOWER
CEILINGS...BRING GUSTY WINDS...AND OBSCURE VISIBILITIES THIS
AFTERNOON AND EVENING. PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...BAUCK
LONG TERM....RPN
AVIATION...STEGEMILLER
Hazardous weather outlook, Jun 29, 2:45 PM MDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
245 PM MDT FRI JUN 29 2007

MTZ001>004-043-300600-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
POTOMAC/SEELEY LAKE REGION-
245 PM MDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING.
STRONG WIND GUSTS AND HAIL CAN BE EXPECTED FROM STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES WILL WARM TO BE WELL ABOVE NORMAL AGAIN BY THE MIDDLE
OF NEXT WEEK AS A VERY STRONG RIDGE OF HIGH PRESSURE BUILDS OVER
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005>010-MTZ005>007-300600-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-
245 PM MDT FRI JUN 29 2007 /145 PM PDT FRI JUN 29 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY DEVELOP OVER THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES WILL WARM TO BE WELL ABOVE NORMAL AGAIN BY THE MIDDLE
OF NEXT WEEK AS A VERY STRONG RIDGE OF HIGH PRESSURE BUILDS OVER
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:17 PM MDTSevere Thunderstorm WarningMSOLincoln58 min
Jun 29, 8:10 PM MDTSevere Thunderstorm WarningMSOMineral50 min
Jun 29, 8:42 PM MDTTornado WarningMSOMineral23 min
Jun 29, 9:50 PM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders5 hr
Jun 29, 9:59 PM MDTSevere Thunderstorm WarningMSOLake31 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.